Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 88, NWS Tucson, AZ

July 27, 2006Cochise County, Graham County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 27, 2006, 9:18 PM MST for Cochise County, Graham County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2006, 9:18 PM MST (04:18 UTC)
Expired
Jul 27, 2006, 10:00 PM MST
In force
42 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

Counties Cochise County, AZ, Graham County, AZ

The radar

The Tucson radar (KEMX), 107 km from the middle of the area, began a volume at 04:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 4.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2006-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2006-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
1353 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 280420
SVRTWC
AZC003-009-280500-
/O.NEW.KTWC.SV.W.0088.060728T0418Z-060728T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
918 PM MST THU JUL 27 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA
  THIS INCLUDES THE CITY OF WILLCOX
  WESTERN GRAHAM COUNTY IN SOUTHEAST ARIZONA

* UNTIL 1000 PM MST

* AT 912 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE         
  LOCATED ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST OF WILLCOX  
  TO NEAR FORT THOMAS...OR ALONG A LINE EXTENDING FROM 10 MILES      
  SOUTHEAST OF WILLCOX TO 13 MILES NORTHWEST OF SAFFORD...AND        
  MOVING SOUTHWEST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  FORT THOMAS BY 935 PM MST
  WILLCOX BY 945 PM MST

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3216 10957 3261 10970 3286 10976 3330 10987
      3304 11040 3207 11009

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 280445
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
946 PM MST THU JUL 27 2006

AZC003-009-280500-
/O.CON.KTWC.SV.W.0088.000000T0000Z-060728T0500Z/
GRAHAM AZ-COCHISE AZ-
946 PM MST THU JUL 27 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM MST
FOR NORTH CENTRAL COCHISE AND WESTERN GRAHAM COUNTIES...

AT 936 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM WILLCOX TO FORT THOMAS...OR
ALONG A LINE EXTENDING FROM WILLCOX TO 17 MILES NORTHWEST OF
SAFFORD...MOVING SOUTHWEST AT 25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  FORT GRANT BY 955 PM MST
  COCHISE AND BONITA BY 1000 PM MST

LAT...LON 3213 10950 3261 10970 3286 10976 3330 10987
      3307 11044 3206 11035

$$

WEATHER.GOV/TUCSON
000 
WWUS55 KTWC 280459
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
957 PM MST THU JUL 27 2006

AZC003-009-280507-
/O.EXP.KTWC.SV.W.0088.000000T0000Z-060728T0500Z/
GRAHAM AZ-COCHISE AZ-
957 PM MST THU JUL 27 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL COCHISE AND
WESTERN GRAHAM COUNTIES EXPIRES AT 1000 PM MST...

THE STRONGEST STORMS HAVE WEAKENED AND MOVED WEST. HOWEVER...WIND 
GUSTS TO 40 MPH AND SMALL HAIL WILL STILL BE POSSIBLE. 

LAT...LON 3213 10950 3261 10970 3286 10976 3330 10987
      3307 11044 3206 11035

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 9:10 PM MST, 8 minutes earlier.

Area forecast discussion, Jul 27, 9:10 PM MST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
910 PM MST THU JUL 27 2006

.SYNOPSIS...A SERIES OF DISTURBANCES WILL ROTATE AROUND THE
HIGH PRESSURE SYSTEM FROM THE NORTHEAST...RESULTING IN PERIODS OF
CLOUDINESS AND THUNDERSTORMS. IN ADDITION...DEEPER TROPICAL MOISTURE
WILL FURTHER INCREASE THE CHANCE OF THUNDERSTORMS INTO THE WEEKEND.
&&

.DISCUSSION...SATELLITE IMAGERY THIS EVENING CONTINUED TO SHOW A
COMPLEX OF THUNDERSTORMS FIRING OVER GRAHAM AND GREENLEE
COUNTIES INTO WEST CENTRAL NEW MEXICO THIS EVENING. RADAR INDICATED
VERY HEAVY RAINFALL...HAIL...AND STRONG WINDS WITH A LINE OF
THUNDERSTORMS TRACKING SOUTHWEST AT 20 MPH THROUGH PARTS OF THE GILA
RIVER VALLEY AT 9 PM MST. THE UPPER LEVEL LOW SPINNING OVER THE
NORTHWEST CORNER OF NEW MEXICO WAS LIKELY PROVIDING THE LARGE SCALE
LIFT TO HELP DEVELOP THIS COMPLEX. DEEP MOISTURE...MODERATE VERTICAL
WIND SHEAR AND INSTABILITY AHEAD OF THE COMPLEX SHOULD SUPPORT THE
PROPAGATION AND ADVECTION OF ORGANIZED STORMS TOWARD THE SOUTHWEST
ACROSS PARTS OF SOUTHEAST ARIZONA TONIGHT. THE CURRENT TRACK AND
MOVEMENT WOULD PUT STORMS INTO THE GREATER TUCSON AREA BY 11 PM
MST THIS EVENING. THE CURRENT FORECAST LOOKED ON TRACK...SO NO
UPDATES EXPECTED THIS EVENING. SEE PREVIOUS DISCUSSION BELOW FOR
MORE INFO ON LATER FORECAST PERIODS.
&&

.PREV DISCUSSION...WATER VAPOR IMAGERY SHOWS A STRONG SHORTWAVE
DIVING SOUTH THROUGH SOUTHERN COLORADO...NORTHERN NEW MEXICO AND
NORTHWEST ARIZONA. AHEAD OF THIS SYSTEM SATELLITE...RADAR AND
LIGHTNING DETECTION SHOWS ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS OVER A GOOD PORTION OF NEW MEXICO AND DEVELOPING OVER
THE MOGOLLON RIM. AS THE DAY PROGRESSES THE SYSTEM WILL CONTINUE TO
PUSH SOUTH AND THE ACTIVITY ON THE RIM WILL BLOSSOM. EXPECTING A
STORM COMPLEX TO DEVELOP DURING THE LATE EVENING HOURS TONIGHT
SIMILAR TO THE PAST COUPLE OF EVENINGS AND HEAD TO THE SOUTH TOWARD
THE CENTRAL AND SOUTHERN DESERTS WITH SCATTERED TO NUMEROUS SHOWERS
AND STORMS IN MY FORECAST AREA. AS THE UPPER LEVEL SYSTEM CONTINUES
TO MOVE SOUTH OVERNIGHT AND FRIDAY IT WILL MERGE WITH AN INVERTED
TROUGH OVER WEST TEXAS AND NORTHEAST MEXICO AND MOVE WEST INTO
ARIZONA ON FRIDAY. THIS WILL RESULT IN A CONTINUATION OF HEAVY RAINS
OVER THE AREA. THE SYSTEM THAT MOVED THROUGH SOUTHERN ARIZONA
OVERNIGHT DUMPED CONSIDERABLE RAINFALL ACROSS MUCH OF THE AREA.
AMOUNTS IN EXCESS OF ONE INCH OCCURRED IN MANY LOCATIONS WITH
SEVERAL AREAS RECEIVING AMOUNTS IN EXCESS OF 2 TO 3 INCHES.
THEREFORE WITH THE ALREADY SATURATED GROUND FROM RECENT RAINS AND
WITH THE IMPULSE EXPECTED TO MOVE THROUGH TONIGHT AND TOMORROW A
FLASH FLOOD WATCH HAS BEEN ISSUED FROM 8 PM MST THIS EVENING UNTIL 8
PM MST FRIDAY EVENING ACROSS ALL OF SOUTHEAST ARIZONA.

BY SATURDAY THE INVERTED TROUGH WILL HAVE DRIFTED TO A LOCATION THAT
WILL GENERALLY EXTEND FROM THE NORTHERN GULF OF CALIFORNIA TO THE
FOUR CORNERS REGION. ABUNDANT MOISTURE WILL STILL BE IN PLACE FOR
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO CONTINUE ON
SATURDAY. BY SUNDAY THE TROUGH WILL DRIFT A BIT FARTHER NORTHWEST...
BUT WILL WEAKEN CONSIDERABLY BY THAT TIME. RAIN CHANCES WILL BE A
BIT LESS ON SUNDAY...BUT STILL IN THE SCATTERED CATEGORY. STARTING
ON MONDAY A PACIFIC TROUGH WILL BEGIN TO MOVE TOWARD THE WEST COAST
AND DRIER WESTERLY FLOW COULD MAKE ITS WAY INTO SOUTHERN CALIFORNIA
AND PERHAPS EVEN INTO WESTERN ARIZONA. IF SO...THEN RAIN CHANCES
WILL BE DOWN TO THE ISOLATED TO SCATTERED CATEGORY AND THIS IS WHAT
I HAVE GOING IN THE FORECAST FROM MONDAY THROUGH THURSDAY.

HIGH TEMPS WILL BE AROUND 90 TO THE LOWER 90S THROUGH THE WEEKEND
WHICH IS SEVERAL DEGREES BELOW NORMAL. THEREAFTER HIGHS WILL CLIMB
SLOWLY EACH DAY TO NEAR 100 BY LATE IN THE WEEK WHICH WILL BE BACK
TO NEAR NORMAL. LOWS WILL GENERALLY BE IN THE LOWER TO MID 70S WHICH
IS AT OR SLIGHTLY ABOVE NORMAL.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH AZZ019-029>035
     (NORTHERN GREENLEE COUNTY...SOUTHEAST PINAL COUNTY...UPPER GILA
      RIVER VALLEY (GRAHAM COUNTY)...WESTERN PIMA COUNTY...TOHONO
      OODHAM NATION...EASTERN PIMA COUNTY...SANTA CRUZ COUNTY AND
      COCHISE COUNTY) FROM 8 PM MST THIS EVENING UNTIL 8 PM MST
      FRIDAY EVENING.
&&

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 27, 2:52 PM MST, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
252 PM MST THU JUL 27 2006

AZZ019-029>035-281400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
252 PM MST THU JUL 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...FLASH FLOOD WATCH IN EFFECT FROM 8 PM MST THIS EVENING THROUGH
8 PM MST FRIDAY EVENING...

A STRONG UPPER LEVEL DISTURBANCE CURRENTLY OVER SOUTHERN COLORADO
WILL CONTINUE TO PUSH SOUTH OVERNIGHT. THUNDERSTORMS OUT AHEAD OF
THIS SYSTEM HAVE ALREADY DEVELOPED ACROSS NORTHERN NEW MEXICO AND
ALONG THE MOGOLLON RIM IN ARIZONA. AS THE EVENING PROGRESSES THESE
STORMS WILL INTENSIFY AND WILL EVENTUALLY PUSH SOUTH OFF THE HIGHER
TERRAIN INTO THE LOWER DESERTS. DURING THE PAST COUPLE OF DAYS
SIGNIFICANT RAINFALL HAS OCCURRED OVER SOUTHEAST ARIZONA. LAST
NIGHT MANY AREAS WERE ESPECIALLY HARD HIT WITH RAINFALL AMOUNTS
WELL IN EXCESS OF ONE INCH IN MANY PLACES...AND SEVERAL LOCATIONS
REPORTING AMOUNTS IN EXCESS OF 2 TO 3 INCHES. WITH THE ALREADY
SATURATED GROUND FROM THE RAINS DURING THE PAST FEW DAYS ANY
ADDITIONAL RAINFALL WILL ONLY EXACERBATE THE SITUATION. IN
ADDITION...A FEW OF THE STORMS THAT OCCUR LATE THIS EVENING AND
OVERNIGHT COULD BRIEFLY EXCEED SEVERE LIMITS PRODUCING DAMAGING
WIND. HOWEVER...FLASH FLOODING WILL BE THE PRIMARY THREAT SINCE
THE AIRMASS WAS STABILIZED DUE TO THE COOLING OF THE BOUNDARY
LAYER FROM LAST NIGHT AND THIS MORNINGS RAIN AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY.

...FLASH FLOOD WATCH IN EFFECT FROM 8 PM MST THIS EVENING THROUGH
8 PM MST FRIDAY EVENING...

TO MAKE MATTERS WORSE...AS THE UPPER LOW OVER COLORADO DROPS
SOUTH IT WILL MERGE WITH A TROUGH THAT IS CURRENTLY OVER WEST
TEXAS AND NORTHEAST MEXICO. THIS SYSTEM WILL THEN MOVE WEST ACROSS
MUCH OF SOUTHERN AND CENTRAL ARIZONA FRIDAY THROUGH SATURDAY. THIS
WILL BRING SIGNIFICANT SHOWERS AND THUNDERSTORMS TO THE AREA
DURING THAT TIME FRAME WITH THE BEST RAIN CHANCES EXPECTED TO
OCCUR FRIDAY AND FRIDAY NIGHT. THEREFORE THE FLASH FLOOD WATCH
WILL CONTINUE THROUGH 8 PM MST FRIDAY EVENING.

BY SUNDAY AND CONTINUING THROUGH THURSDAY A PACIFIC TROUGH WILL MAKE
ITS WAY TOWARD THE WEST COAST AND SOME DRIER AIR IS EXPECTED TO
MOVE INTO CALIFORNIA. AS A RESULT...SOME OF THIS DRIER AIR MAY
WORK ITS WAY INTO THE REGION. RAIN CHANCES SHOULD BE MUCH LESS
THAN WHAT IS EXPECTED DURING THE NEXT COUPLE OF DAYS...BUT
ISOLATED TO SCATTERED THUNDERSTORMS ARE STILL EXPECTED. A FEW OF
THE STORMS THAT DEVELOP SUNDAY THROUGH THURSDAY COULD BRIEFLY
APPROACH OR EXCEED SEVERE LIMITS..BUT ORGANIZED SEVERE WEATHER IS
NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:03 PM MSTFlash Flood WarningTWCGreenlee57 min
Jul 27, 7:30 PM MSTSevere Thunderstorm WarningTWCGreenlee45 min
Jul 27, 8:01 PM MSTSevere Thunderstorm WarningTWCGraham44 min
Jul 27, 8:41 PM MSTSevere Thunderstorm WarningTWCCochise, Graham34 min
Jul 27, 8:59 PM MSTFlash Flood WarningTWCGreenlee61 min
Jul 27, 11:10 PM MSTFlash Flood WarningTWCGraham20 min
Jul 28, 12:05 AM MSTFlash Flood WarningTWCPima115 min
Jul 28, 12:53 AM MSTFlash Flood WarningTWCGraham, Pinal37 min
Jul 28, 12:29 PM MSTFlash Flood WarningTWCCochise61 min
Jul 28, 4:32 PM MSTFlash Flood WarningTWCCochise58 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.